Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Burning, itchy scalp, neck, face, arms. Done Brazilian Keratin hair treatment. Taken Benadryl, Nortriptylene, Aspirin, Pepcid, Allegra, Flovent. Xopenex. Treatment?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I had a Brazilian Keratin hair treatment done today to tame my curls (Big mistake), and in the last couple of hours my scalp has been burning and itching badly and my neck and face itched and arms and hands. My eyes also felt some burning. I looked online to see ALL of these women had had allergic reactions to this chemical (low dose Formaldehyde and who knows what else) and someone had angeiodema, many had to be on combination of steroids and benadryl for quite awhile, and this all scared me BADLY especially as my throat was a bit tight and I had been couging a bit since the treatment.

SO I immediately took 50 mg. of Benadryl, and I washed out this treatment you are meant to leave in for 3 days with a high-suflate clarifying shampoo twice, as well as once with a dandruff shampoo and then a conditioner, I cleansed my entire body, face and eyes with the clarifying shampoo. The itching and burning in my scalp is better, I have not seen hives anywhere yet but I still have a sort of full body itchy feeling. This may be from dry skin and sun - I am not sure. Do you feel that I need to go to and ER to be observed? I ask because so many of these women said that they did not see the full reaction of hives and swelling for more than 8 hours to a day after their KEratin treatment.

I take Nortriptylene for fibromyalgia/depression, baby aspirin once a day, and Pepcid for reflux. My doctor recently told me I can take 40 mg. of Pepcid twice a that alright? I know that Pepcid can act as lower level antihistamine and the tri-cyclic anti-depressants such as Nortryptilene also has strong anti-histamine qualities. The last time I was given prednisone I developed full body itching which is not a normal reaction for me to Prednisone, but my doctor said I could not take it anymore.

DAY TWO: I did go to the ER did go to the ER today to a hospital I really dislike but it was close, and the attending not only prescribed Decadron while knowing I had had full body itching the last time I took Prednisone, but she also put me on Allegra which has done nothing for my itching. I also developed a very red and hot face after taking the Allegra (?). Benadryl helped me tremendously. The attending also gave me a topical steroid solution which has burned my face and neck and I will not put it on my scalp for fear of further irritation.

I have OTC hydrocortisone cream which helped the itching in my extremeties and I can put that on my scalp. What I would really like to know is if I can take Benadryl now. I took the Allegra at approximately 2 p.m. today EST. It was 180 mg of Allegra. I also have been taking every four hours my Xopenex that I use for reactive airway disease per the attending's instructions, and she doubled my daily dose of Flovent from one to two puffs a day. I also take Pepcid and I have just taken 30 mg.

Thanks for your advice and can I take the Benadryl 7 hours after taking the Allegra and any other suggestions would be greatly apprecaited. I did take 25 mg of Benadryl just now.
Thanks for your help and will wait to hear back from you. My name is XXXXXXX and I am 46.
Posted Mon, 16 Jul 2012 in Asthma and Allergy
Answered by Dr. Aparna Kohli 7 hours later
Thanks for writing in.
I understand your predicament.
I dont think you need to go the ER to get observed. But I would strongly suggest against using any chemicals on your scalp or face. The allergic reaction may be even more severe the next time round and we may end up with anaphylaxis which is definitely an emergency.
Formaldehyde is a chemical that a lot of people are allergic to and it is difficult to predict who will develop an allergy to it.
As far as the Pepcid is concerned, the maximum dose is 40mg daily. If this does not help, you can consider using Tablet Prevacid 20 mg one tablet once a day 1 hour before breakfast. This has omeprazole which is much superior to Pepcid.
Also, please stay away from all preparations of Prednisone, since you are allergic to it. It will only worsen your problems.
Drugs like Allegra are not as effective as benadryl is reducing itching. Their only major advantage is that they do not make you sleepy.
You can take Benadryl after taking Allegra. The dose of Benadryl is 25-50 mg four times a day, upto 300 mg/day.
Please make sure you dont handle any appliances like the food processor or the microwave or drive for that matter after taking benadryl It can make you really sleepy.
Also, it would take some time for your skin and scalp to heal. Consider using a natural cleanser like milk to clean it and apply some hydrocortisone cream on a small area of your face. If it helps, only then consider using it on the rest of your face.
Hope this helps
Let me know if I can address any more concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor